Medications inhibiting 3-hydroxy-3-methyglutaryl coenzyme A (HMG-CoA) reductase are commonly used as lipid-lowering therapy. Myopathy has been reported as a rare adverse effect in up to 0.2% of patients; however, this complication appears to be more common in patients who are concurrently receiving cyclosporin A (CsA). We present a case of a 74-yearold woman tolerating a stable dose of simvastatin 80 mg daily for hyperlipidemia. After the addition of CsA for a corneal stem limbal cell transplant, the patient experienced a cholesterol-lowering agent myopathy syndrome (CLAMS), with creatine phosphokinase values up to 78,472 U/L. We explore the interaction between simvastatin and CsA, including effects on hepatic microsomal metabolism via the cytochrome P-450 pathway, cholestasis, and myoblast histology, with a review of previous literature regarding HMG-CoA reductase inhibitors (HMGRIs) and rhabdomyolysis. Caution should be exercised in patients receiving concomitant simvastatin and CsA, and a reduced dose of simvastatin is suggested.
Inhibition of HMG-CoA reductase is an accepted therapy for hyperlipidemias. The development of a CLAMS is a known potential adverse effect (1), with an increased incidence during coadministration of lovastatin and CsA, first reported by Norman et al. and East et al. in 1988 (2, 3). The interaction between the HMGRIs and CsA, which leads to this muscle toxicity, appears to be related to altered clearance of the HMGRIs with resultant increased tissue exposure (4). The majority of experience with rhabdomyolysis has been in cardiac and renal transplant patients requiring lovastatin and CsA. Theoretically, however, any of the HMGRIs may predispose a patient requiring CsA to develop myositis. In particular, there is a suggestion of an increased sensitivity of myoblasts to both lovastatin and simvastatin (5). We present a case of rhabdomyolysis in a corneal stem cell transplant patient receiving simvastatin and CsA, with a review of the literature.